Alert archive / Michigan / Tornado Warnings in 2004
Tornado Warning 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 25, 2004, 5:58 PM EDT for Barry County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 5:58 PM EDT (21:58 UTC)
- Expired
- Aug 25, 2004, 6:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGRR 252158
TORGRR
MIC015-252230-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* TORNADO WARNING FOR...
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 630 PM EDT
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO OVER COATS GROVE...OR ABOUT
8 MILES NORTHEAST OF HASTINGS...MOVING EAST AT 35 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4276 8509 4266 8509 4264 8517 4264 8521
4263 8523 4268 8524 4271 8527 4276 8529
$$
NJ JKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 25, 4:00 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 25, 4:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT WED AUG 25 2004 .SHORT TERM... MAIN CONCERN IS HEAVY RAIN AND SVR WX POTENTIAL NEXT COUPLE DAYS. LOW LEVEL JET APPEARS TO BE STRENGTHENING AND NEW AREA OF CONVECTION HAS BLOSSOMED OVER SOUTHERN LAKE MICHIGAN. LATEST GUIDANCE HAS THE LLJ INCREASING TO GREATER THAN 40 KNOTS THIS EVENING... THEN PULLING OUT OF THE AREA ON THURSDAY MORNING. SINCE MOST OF THE UPSTREAM CONVECTION OVER THE LAST 24-36 HOURS HAS BEEN CLOSELY LINKED WITH THE LOW LEVEL JET... IT APPEARS SW MI WILL GET A MORE WIDESPREAD COVERAGE OF SHOWERS AND TSTMS THAN WEVE SEEN TODAY AND LAST NIGHT. BEST PVA TONIGHT IS OVER THE NW PORTION OF THE CWFA SO WILL HAVE HIGHEST POPS THERE. LOCALLY HEAVY RAIN IS STILL A CONCERN CONSIDERING THAT MID 70 DEWPOINTS ARE BEING ADVECTED NORTH AND PRECIPITABLE WATERS ARE AROUND 1.8 INCHES. THE LINE OF STORMS SW OF GRR WILL NEED TO BE CLOSELY WATCHED SINCE CAPES HAVE SUDDENLY JUMPED TO 3000 J/KG AROUND JXN WHERE SFC HEATING HAS BEEN TAKING PLACE. ON THURSDAY IT APPEARS THAT THE ZONE OF ACTIVE WEATHER WHICH IS BEEN DOWN ACROSS MO/IA/IL SHIFTS NE TOWARD SW MI. ALTHOUGH MODELS SHOW DEEPER MOISTURE PULLING AWAY WITH PASSAGE OF A SHORTWAVE IN THE MORNING... THE HIGHEST H8 THETA-E AIR WILL BE NOSING IN FROM THE SW. PRONOUNCED THERMAL RIDGE OF 20C AT H8 WILL ALSO BE POINTED INTO THE AREA. LOW TO MID 70 DEW POINTS ARE PROGGED OVER THE AREA... SO WITH ANY HEATING... INSTABILITY COULD SOAR. HOWEVER MODELS SHOW BEST INSTABILITY (LI/S TO MINUS 10 AND CAPES TO 4000 J/KG OUT TO OUR WEST. SPC HAS WI IN THE MDT RISK OF SVR WX AND PARTS OF OUR AREA IN A SLIGHT... SO IT COULD BE A RATHER ACTIVE DAY. ONE POSSIBILITY THOUGH IS THAT THE ATMOSPHERE COULD BECOME CAPPED AS ALL THE WARM AIR ALOFT COMES IN... AND THIS COULD DELAY ANY TSTM DEVELOPMENT UNTIL LATE THURSDAY NIGHT AS THE COLD FRONT APPROACHES. WILL CARRY CHANCE POPS FOR BOTH THURSDAY AND THURSDAY NIGHT... ALTHOUGH LIKELY POPS IN THE NW LATE THURS NIGHT WHERE THE COLD FRONT WILL BE COMING IN AFTER 06Z. ON FRIDAY THE COLD FRONT WILL BE SLIPPING SLOWLY SE THROUGH AND WILL NEED TO MAINTAIN CHC POPS FOR SHOWERS AND TSTMS. THINGS DRY OUT ON FRIDAY NIGHT AS A SURFACE HIGH BUILDS INTO THE REGION...THEN ON SATURDAY THE FRONT SHOULD BE STALLED JUST TO OUR SOUTH AND WILL FEATURE A DRY BUT COOLER FCST. .LONG TERM... LATEST GLOBAL CANADIAN, GFS AND ECMWF GUIDANCE IS NOW IN REASONABLY GOOD AGREEMENT IN SUGGESTING THAT THE SFC HIGH PRESSURE RIDGE WILL BE SITUATED TO OUR NORTH SATURDAY NIGHT WITH THE FRONTAL BOUNDARY HUNG UP JUST TO OUR SOUTH ACROSS IN/OH. WELL BE IN CLOSE ENOUGH PROXIMITY TO THE BOUNDARY TO MENTION LOW CHC POPS FOR SATURDAY NIGHT (BEST CHANCE OVER OUR SOUTHERN CWA). THEN ON SUNDAY IT APPEARS A LOW PRESSURE WAVE WILL DEVELOP AND TRACK NE ALONG THE BOUNDARY AND A PRETTY STRONG SHORTWAVE WILL MOVE THROUGH OUR REGION TOO. THEREFORE, WE WILL HAVE TO KEEP A MENTION OF SHOWERS AND STORMS IN THE FORECAST SUNDAY (SHOULD BE MAINLY SHOWERS IN COOL NE FLOW NORTH OF THE BOUNDARY AND LOW PRESSURE WAVE TRACK). BEHIND THAT DEPARTING LOW PRESSURE WAVE AND SHORTWAVE IT APPEARS A SFC HIGH PRESSURE RIDGE WILL TAKE CONTROL OF OUR WX PATTERN EARLY NEXT WEEK. IT WILL PRODUCE DRY WX WITH SEASONABLE TEMPS. SIGNIFICANT COOLING TREND IS NOTED IN MEX NUMERICAL GUIDANCE FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT SO WE BUMPED DOWN THE MAX/MIN TEMP FORECAST IN THAT PERIOD A BIT MORE. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY HOLLAND NORTH TO MANISTEE. MEADE LAURENS
Hazardous weather outlook, Aug 25, 5:00 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 500 PM EDT WED AUG 25 2004 LMZ843>849-260831- 500 PM EDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WHILE NOT WIDESPREAD...AREAS OF DENSE FOG ON LAKE MICHIGAN WILL POSE A THREAT TO MARINERS THIS EVENING INTO TONIGHT. WAVES OF 3 TO 5 FEET CAN BE EXPECTED FROM HOLLAND NORTH TO MANISTEE...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. ALSO...SCATTERED THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT FOR WAVES 3 TO 5 FEET...ALONG WITH 15 TO 25 KNOT WINDS. SCATTERED THUNDERSTORMS WILL POSE A THREAT TO MARINERS THROUGH FRIDAY. SOME THUNDERSTORMS THURSDAY NIGHT MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS. MIZ037>040-043>046-050>052-056>059-064>067-071>074-260831- ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI- GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI- KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI- NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI- INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN... BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD... EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE... HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON... KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON... MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL... PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON... VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD 1210 PM EDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE ENTIRE AREA. HOWEVER...THE STRONGEST STORMS WILL LIKELY STAY ALONG AND SOUTH OF INTERSTATE 94 INTO LATE THIS EVENING. THERE IS A SLIGHT RISK SOME OF THE STORMS COULD BE SEVERE NEAR AND SOUTH OF INTERSTATE 94. WIND GUSTS TO 60 MPH ARE THE MOST LIKELY SEVERE WEATHER THREAT THIS EVENING. AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION EITHER. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING ARE ALSO EXPECTED WITH THOSE STORMS. HOURLY RAINFALL AMOUNTS COULD APPROACH 2 INCHES IN SOME OF THE STRONGER THUNDERSTORMS THIS EVENING. NORTH OF INTERSTATE 94...SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT A FEW STRONG THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ARE POSSIBLE THIS EVENING EAST OF GRAND RAPIDS. HOURLY RAINFALL AMOUNTS NORTH OF INTERSTATE 94 AND EAST OF GRAND RAPIDS COULD REACH 1 INCH PER HOUR. NORTH AND WEST OF GRAND RAPIDS AN ISOLATED THUNDERSTORM IS POSSIBLE TILL MIDNIGHT BUT HOURLY RAINFALL AMOUNTS WILL BE LESS THAN A HALF INCH EVEN IN THOSE ISOLATED HEAVY THUNDERSTORMS. BY MIDNIGHT THE STORMS WILL HAVE EITHER WEAKENED OR MOVED NORTHEAST OUT OF SOUTHWEST MICHIGAN. MEANWHILE...ALL STORMS WILL MOVE NORTHEAST BETWEEN 25 AND 30 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND NORTH OF A LINE FROM KALAMAZOO TO SAINT JOHNS FOR THURSDAY EVENING...AND THURSDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. RAINFALL WILL BE LOCALLY TORRENTIAL...WITH AN INCH OR TWO OF RAIN IN AN HOUR POSSIBLE WITH THE STRONGER STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY EVENING INTO THURSDAY NIGHT. MJS BDM WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:58 PM EDT | Tornado Warning | GRR | Eaton | 47 min |
| Aug 25, 6:08 PM EDT | Tornado Warning | GRR | Clinton | 52 min |
| Aug 25, 6:31 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 29 min |
| Aug 25, 6:58 PM EDT | Tornado Warning | GRR | Eaton | 47 min |
| Aug 25, 7:07 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 38 min |
Nearby
Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.